Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 18, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 1, 2022, 8:05 PM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jul 2, 2022, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2022, 8:05 PM EDT (00:05 UTC)
- In effect from
- Jul 2, 2022, 6:00 AM EDT
- Expired
- Jul 2, 2022, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126 WHUS42 KILM 020005 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 805 PM EDT Fri Jul 1 2022 NCZ106-108-021000- /O.NEW.KILM.BH.S.0018.220702T1000Z-220703T0000Z/ Coastal Pender-Coastal New Hanover- 805 PM EDT Fri Jul 1 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ110-021000- /O.NEW.KILM.RP.S.0006.220702T1000Z-220703T0000Z/ Coastal Brunswick- 805 PM EDT Fri Jul 1 2022 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Coastal Brunswick County. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ LEW
3 follow-up statements
294 WHUS42 KILM 020813 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 413 AM EDT Sat Jul 2 2022 NCZ106-108-021600- /O.CON.KILM.BH.S.0018.220702T1000Z-220703T0000Z/ Coastal Pender-Coastal New Hanover- 413 AM EDT Sat Jul 2 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ110-021600- /O.CON.KILM.RP.S.0006.220702T1000Z-220703T0000Z/ Coastal Brunswick- 413 AM EDT Sat Jul 2 2022 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Coastal Brunswick County. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ 19
759 WHUS42 KILM 021534 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1134 AM EDT Sat Jul 2 2022 NCZ106-108-030000- /O.CON.KILM.BH.S.0018.000000T0000Z-220703T0000Z/ Coastal Pender-Coastal New Hanover- 1134 AM EDT Sat Jul 2 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ110-030000- /O.CON.KILM.RP.S.0006.000000T0000Z-220703T0000Z/ Coastal Brunswick- 1134 AM EDT Sat Jul 2 2022 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Coastal Brunswick County. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ 9
170 WHUS42 KILM 030002 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 802 PM EDT Sat Jul 2 2022 NCZ106-108-030115- /O.EXP.KILM.BH.S.0018.000000T0000Z-220703T0000Z/ Coastal Pender-Coastal New Hanover- 802 PM EDT Sat Jul 2 2022 ...BEACH HAZARDS STATEMENT FOR STRONG LONG SHORE CURRENT HAS EXPIRED... $$ NCZ110-030115- /O.EXP.KILM.RP.S.0006.000000T0000Z-220703T0000Z/ Coastal Brunswick- 802 PM EDT Sat Jul 2 2022 ...HIGH RIP CURRENT RISK HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 1, 6:05 PM EDT, 2 hours earlier.
Area forecast discussion, Jul 1, 6:05 PM EDT, 2 hours before
Area Forecast Discussion National Weather Service Wilmington NC 605 PM EDT Fri Jul 1 2022 .SYNOPSIS... Low pressure will crawl north along the South Carolina coast tonight into Saturday bringing numerous showers and thunderstorms. Heavy rainfall is possible. After this system moves away from the area early Sunday, scattered thunderstorms and warm temperatures will continue across the Carolinas as Bermuda High Pressure remains offshore. && .UPDATE... Showers inland have started to dissipate with the diurnal cycle entering its overnight lull. Showers over the water will continue overnight with a re-surgence in PoPs prior to sunrise Saturday. No major changes to ongoing surf hazards and forecasts. && .NEAR TERM /THROUGH SATURDAY/... Coastal low just offshore of Tybee Island, GA has become more pronounced over the last few hours, and is moving to the southeast. Noticeable swirls have popped up in various windows of the GOES-16 satellite feeds, and in the latest reflectivity loops of KCLX. National Hurricane Center (NHC) has also caught onto this, giving this feature a 10% chance of formation within the next 48 hours, per the latest Tropical Weather Outlook. Plenty of asymmetry with this one, with the bulk of the rain to the east and well offshore, while some mid-level dry air infiltrates the western side. This low is ushering some deep layer moisture onshore, providing periodic showers with the occasional rumble of thunder for the coast. Meanwhile, more organized diurnal convection has ignited inland. In both cases, precipitable water values linger in the 2.00- 2.22" range, which is well above the 90% moving average, edging close to the daily max, per SPC sounding climatologies. Mid- and low-level relative humidity values holding steady at or above 90%, with a deep warm cloud layer to boot. Showers and storms are slow in nature, with the cloud layer (LCL-EL) wind only clocking in at 6kts, and Corfidi upshear vectors at 4kts. Throw in long, skinny CAPE profiles in the 1000-1500J/kg range, and you got yourself a list of ingredients for training showers and storms capable of minor flooding. No flooding captured so far today across the forecast area, but this will need to be monitored throughout the rest of the afternoon and evening. Rain coverage decreases tonight, particularly inland. Continued SSE flow allows for another muggy night, with lows in the lower 70s, lining up with the dewpoints. Wouldn't be surprised to have a low stratus deck build in before dawn Saturday. Coastal low moves slowly to the northeast, tightly hugging the Carolina coast. Atmosphere remains largely unchanged at the coast, albeit perhaps a slight increase in precipitable water (as if it wasn't already enough). Weather Prediction Center (WPC) puts the coast in a "Marginal Risk" (threat level 1/4) of excessive rainfall. Ponding and minor flooding is possible from training storms. Inland areas may have some reprieve, thanks to some persistent dry air in the 850-700mb layer. Clouds and rain keep high temperatures rather tame, hanging in the upper 80s inland. Shave those values down a few clicks east of I-95. An elevated risk of rip currents continues along all area beaches. With the holiday weekend in full swing, really need to highlight this for awareness.. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... The small area of low pressure developing along the South Carolina coastline could be near Cape Fear Saturday evening. Until the low moves farther northeast and away from the area Saturday night, the threat for locally heavy rainfall will continue along and east of where the low tracks. With the exception of the 12z 3km NAM and the latest HRRR runs (16-17z), models didn't initialize particularly well with this system. WPC has a 'marginal' risk for excessive rainfall for the coastal counties on Saturday and across all of the area Sunday. After the low moves away Sunday, a climatological weather pattern will develop early next week with Bermuda High Pressure offshore maintaining a warm, humid, and unstable airmass. An upper level ridge will strengthen over the Mid South early next week, producing a weak north to northwesterly flow at and above 500 mb. This pattern could easily produce waves of showers and t-storms given the low level airmass, and we're forecasting rather high PoPs: 50-70 percent Sunday, 30-50 percent Sunday night, 50-60 percent Monday, and 30 percent Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The weather pattern will change very little Tuesday through Friday next week. The upper level ridge will remain across the Deep South while a broad longwave trough will remain parked off the East Coast. At the surface a nearly stationary front will linger across the Mid Atlantic. This pattern should support multiple waves of thunderstorms developing along the front as upper level disturbances dive southeastward between the ridge and the offshore trough. Timing on these disturbances isn't really possible at this time range, but the overall pattern is certainly supportive of thunderstorm clusters most days next week. Given the timing uncertainty, forecast PoPs will remain around 50 percent each day. This could be a really good pattern for adding up significant rainfall across drought-stricken areas of eastern North and South Carolina. Forecast temperatures are near normal each day with mid-upper 80s along the coast and lower 90s inland. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... VFR with occasional MVFR clouds early this morning especially at the coast where onshore movement of periodic IFR tsra and shra to occur thru the morning especially at CRE/MYR. Activity will wane-some over the ATL waters along with the onshore movement by afternoon. Diurnally driven convection will dominate the coverage inland from the coast with FLO/ILM/LBT under the gun. Activity should wane in the evening thru 06Z with nocturnal Atl shra/tsra to once again move onshore during the pre-dawn Sat hrs. Flow at the start, generally calm inland terminals and SSE around 5 kt coastal terminals. SSE-S winds increase to 5 to 10 kt by midday and continue thru sunset before dropping off again, especially inland. Hier speeds at the coastal terminals. Extended Outlook...Periodic MVFR/IFR through the weekend, especially at the coast. This due to better chances for afternoon/early evening showers and tstms as well as early morning onshore movement of convection. && .MARINE... Through Saturday...SSE winds pull more southerly by tonight, as a coastal low currently offshore of Tybee Island, GA inches its way up the coastline. Pressure gradient tightens as a result, with winds gusting to the 20-25kts range by Saturday afternoon. Seas currently near 2-3ft, but is expected to increase with the southeasterly swell. Expecting 2-4ft waves closer to the coast, with 4-5ft waves more likely away from shore. May hit Small Craft Advisory thresholds along the North Carolina waters by Saturday afternoon, but it's a bit too early/borderline to make a definitive call. Perhaps the most important thing to note here is the increased risk of waterspouts. A couple have already occurred earlier today just offshore of SC Lowcountry and the Grand Strand. A very similar atmosphere persists into tonight and Saturday, so this will need to be closely monitored. Saturday Night through Wednesday...The interesting little low moving north along the South Carolina coast could be in the Cape Fear vicinity Saturday evening. Heavy rainfall and gusty winds on the east side of the circulation are a real potential. The low should continue to move northeastward and away from the area Saturday night. With the exception of the 12z NAM, few models have initialized well with this feature and there isn't a lot to go on yet with how strong or well-organized it may become. The potential for 6 foot seas could continue through Saturday evening if winds east of the low are strong enough. By Sunday we should get into a typical summertime pattern with Bermuda high pressure offshore and south to southwest winds prevailing across the waters. Models are showing a large number of upper level disturbances dipping south into the Carolinas which should keep the threat for thunderstorms in the forecast most of next week. Seas should consist of an 8 to 9 second southeast swell overlaid with short period south to southwest wind chop, with combined seas averaging 3 feet in height. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...TRA UPDATE...21 NEAR TERM...IGB SHORT TERM...TRA LONG TERM...TRA AVIATION...IGB MARINE...ILM/DCH/TRA/IGB
Hazardous weather outlook, Jul 1, 3:21 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 321 PM EDT Fri Jul 1 2022 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 021930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 321 PM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Minor flooding is possible due to slow movement in training showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor flooding is possible Saturday due to slow movement in training showers and thunderstorms. Elsewhere, heat indices linger near the triple digits Sunday and Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-021930- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 321 PM EDT Fri Jul 1 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. In addition, minor flooding is possible due to slow movement in training showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The elevated rip current risk is likely to continue through the rest of the weekend and into the July 4th holiday. In addition, minor flooding is possible Saturday due to slow movement in training showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-021930- Coastal Brunswick- 321 PM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Minor flooding is possible due to slow movement in training showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated rip current risk is likely through the rest of the weekend into the July 4th holiday. Minor flooding is possible Saturday due to slow movement in training showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-021930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 321 PM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Waterspouts are possible as a coastal low moves to the northeast along the Carolina coastline. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Waterspouts are possible Saturday as a coastal low moves to the northeast along the Carolina coastline. In addition, a Small Craft Advisory is possible for the adjacent North Carolina waters Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IGB
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:05 PM EDT | Rip Current Statement | ILM | Brunswick | 24 hr |
| Jul 2, 3:01 AM EDT | Small Craft Advisory | ILM | 2 hr | |
| Jul 2, 5:11 AM EDT | Tropical Storm Warning | ILM | Brunswick, New Hanover, Pender | 18 hr |
| Jul 2, 11:03 AM EDT | Small Craft Advisory | ILM | 16 hr | |
| Jul 2, 1:49 PM EDT | Areal Flood Advisory | ILM | Bladen, Columbus | 116 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.